Saturday, June 20, 2009

Could all of this be a side effect?

Recently, Ella was prescribed more allergy medication. In addition to her daily dose of Zyrtec, her doctor thought that it would be a good idea for us to also have her take Singulair. Lately, she has been an emotional wreck. Frequently talking about death and constantly focusing on negative subjects. I have been told that raising a 4 year old can be 10x more difficult than a 2 year old, with constant boundary testing. But lately, things have been REALLY challenging. We have jokingly been referring to Ella as "Liz", as if she were a melodramatic character in a classic Liz Taylor film. When she goes to "the dark place" it is pretty horrible. She recently learned about death and it has been something that she is transfixed on. My Mom's beloved dog, Crystal, became quite ill during one of our recent visits and they had to put her to sleep while we were there. Ella's Great Grandmother also passed recently, as did my cousin. So there has been a lot of hushed conversation about very sad details that we have tried to shelter Ella from, none of which she has missed. But her interest in depressing topics have been escalating over the past month. She has been having tantrums again, which she has not had in over a year. She has also been complaining of random leg pains.

One of my fellow Twitter pals recently posted a link to an article about new FDA warnings about Singulair (thank you, Gina Clowes). Turns out, the stuff can sometimes cause depression. So my husband and I did what all doctors suggest that you not do and did some Internet research. Turns out, many children also have the same depression issues as Ella, including the leg pains. So we are going to take her off of the drug starting tomorrow.

I am not some crazy reactionary. But Ella has truly not been herself lately. And it worries me. So we are going to try this and see. Hopefully, she will go back to being her lovely and happy self. And soon...

No comments: